Alert archive / Montana / Special Weather Statements in 2009

Special Weather Statement, NWS Missoula, MT

August 7, 2009Powell County, Montana

NWS Missoula, MT issued this special weather statement at Aug 7, 2009, 12:33 PM MDT for Powell County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2009, 12:33 PM MDT (18:33 UTC)
Expired
Aug 7, 2009, 1:15 PM MDT
In force
42 min
Issued by
NWS Missoula, MT

County Powell County, MT

The radar

The Missoula radar (KMSX), 118 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2009-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2009-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 071833
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1233 PM MDT FRI AUG 7 2009

MTZ007-071915-
BUTTE/BLACKFOOT REGION-
1233 PM MDT FRI AUG 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POWELL COUNTY UNTIL 115
PM MDT...

AT 1229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES EAST OF GARRISON...OR 12 MILES
NORTHEAST OF DEER LODGE...MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER ALONG WITH PERIODS OF HEAVY 
RAIN ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...AVON AND FINN.

LAT...LON 4642 11237 4639 11273 4682 11288 4683 11255
      4675 11252 4670 11252 4670 11249
TIME...MOT...LOC 1830Z 159DEG 6KT 4654 11258

$$

NOLTE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:39 AM MDT, 54 minutes earlier.

Area forecast discussion, Aug 7, 11:39 AM MDT, 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1139 AM MDT FRI AUG 7 2009

.UPDATE...MADE CHANGES TO THE POP AND QPF FORECAST FOR TODAY AND
TONIGHT.

&&

.DISCUSSION...THE CENTRAL CIRCULATION OF THE UPPER LOW SYSTEM HAS
MOVED OVER LEMHI COUNTY IN NORTH-CENTRAL MONTANA THIS MORNING.
THE SPIRAL BAND OF STEADY PRECIPITATION EXTENDED FROM NORTH-
CENTRAL IDAHO...THROUGH NORTHWEST MONTANA AND DOWN INTO THE
WALLOWA MOUNTAINS OF NORTH-EAST OREGON. A FAIRLY DISTINCT LINE
SEPARATES DRIER AIR FROM THIS BAND WITH LOCATIONS NEAR THE
CANADIAN BORDER STAYING DRY SO FAR THIS MORNING. ANOTHER AREA OF
CONCERN EXISTS ACROSS LEMHI COUNTY AND IN WEST-CENTRAL MONTANA
WHERE THE ATMOSPHERE IS MORE UNSTABLE. A FEW THUNDERSTORMS HAVE
ALREADY DEVELOPED AFTER SOME BRIEF CLEARING. THIS AREA WILL LIKELY
SEE ADDITIONAL DEVELOPMENT DURING THE DAY WITH STORMS PRODUCING
MODERATE TO HEAVY RAINFALL AND SMALL HAIL. ALTHOUGH PLACEMENT OF
THE PRECIPITATION BAND WILL BE DIFFICULT TO PIN-POINT
TONIGHT...THE GENERAL TREND OF PRECIPITATION WILL BE DECREASING IN
AREAL COVERAGE AND INTENSITY.

&&

.AVIATION...THE UNSEASONABLY STRONG LOW PRESSURE SYSTEM WILL
REMAIN OVER THE REGION INTO SATURDAY. THIS WILL PRODUCE WIDESPREAD
RAIN SHOWERS ACROSS THE IDAHO PANHANDLE AND PORTIONS OF NORTHWEST
MONTANA. WEST-CENTRAL MONTANA AND LEMHI COUNTY OF NORTH-CENTRAL
IDAHO WILL SEE SCATTERED SHOWERS AND THUNDERSTORMS WHERE THE
ATMOSPHERE WILL BE MORE UNSTABLE. MANY MOUNTAINS AND PASSES WILL
BE OBSCURED BY LOW CLOUDS AND RAIN.

&&

.PREV DISCUSSION... /ISSUED 320 AM MDT FRI AUG 7 2009/

DISCUSSION...THE UNUSUALLY STRONG UPPER LEVEL LOW HAS SLID TO THE
EAST AND IS CURRENTLY LOCATED OVER SOUTHEASTERN OREGON/SOUTHWEST
IDAHO. THIS SYSTEM IS EXPECTED TO MOVE VERY SLOWLY TO THE EAST AND
REMAIN OVER THE REGION THROUGH SATURDAY. ABUNDANT MOISTURE WILL
STREAM INTO THE REGION AND INTERACT WITH THIS DYNAMIC SYSTEM TO
PRODUCE WETTING RAINS AREA WIDE. MODERATE TO HEAVY RAINFALL HAS
DEVELOPED LAST NIGHT AND WILL CONTINUE INTO SATURDAY
MORNING...TARGETING THE CONTINENTAL DIVIDE INCLUDING GLACIER
PARK... THE MISSION MOUNTAINS AND THE CLEARWATER MOUNTAINS IN
IDAHO. THE HIGHER TERRAIN IN THESE AREAS CAN EXPECT TWO TO THREE
INCHES OF PRECIPITATION BY SATURDAY AFTERNOON WITH LOCALLY HEAVIER
AMOUNTS UP TO 4 INCHES. THE HEAVY RAIN EXPECTED ALONG THE
CONTINENTAL DIVIDE HAS PROMPTED THE ISSUANCE OF A FLOOD WATCH FOR
GLACIER NATIONAL PARK DUE TO THE POTENTIAL FOR SMALL STREAM
FLOODING AND DEBRIS FLOWS. NO FLOOD PRODUCTS ARE CURRENTLY
ANTICIPATED FOR THE MISSION MOUNTAINS OR BITTERROOT
MOUNTAINS...BUT WILL HAVE TO BE MONITORED IF MORE PRECIPITATION
THAN FORECASTED OCCURS. LOCATIONS ELSEWHERE CAN EXPECT UP TO AN
INCH OF PRECIPITATION BY SATURDAY MORNING. IN ADDITION TO THE
RAIN...TEMPERATURES WILL COOL TO 20 TO 30 DEGREES BELOW NORMAL FOR
THIS TIME OF YEAR.

SUNDAY THROUGH THURSDAY...A WEAK RIDGE OF HIGH PRESSURE WILL BUILD
INTO THE NORTHWEST UNITED STATES AS THE CURRENT SYSTEM EXITS TO
THE EAST. THIS WILL BRING DRIER AND WARMER WEATHER THAT WILL LAST
MOST OF NEXT WEEK. A SOUTHWESTERLY FLOW WILL DEVELOP ALOFT OVER
THE REGION KEEPING THE POTENTIAL FOR SOME SHOWERS AND
THUNDERSTORMS IN THE FORECAST...BUT ANY LARGE ORGANIZED SYSTEMS
SHOULD HOLD OFF FOR A WHILE LONGER. MODELS ARE CONSISTENT IN
DIGGING A LOW OFF THE WEST COAST AND SENDING A WAVE THROUGH THE
FLOW ON THURSDAY. THIS WILL INCREASE THE POTENTIAL FOR
PRECIPITATION AND KEEP TEMPERATURES FROM CONTINUING THE WARMING
TREND THAT WILL PERSIST FOR THE EARLY PART OF NEXT WEEK.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...MSJ
LONG TERM....LOEFFELBEIN
99 AVIATION...NOLTE
Hazardous weather outlook, Aug 7, 4:01 AM MDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
401 AM MDT FRI AUG 7 2009

IDZ006>008-MTZ001>003-072345-
SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
401 AM MDT FRI AUG 7 2009 /301 AM PDT FRI AUG 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND NORTHWEST MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR TODAY.

A STRONG UPPER LOW PRESSURE SYSTEM IS SLOWLY MOVING TO THE EAST
AND WILL REMAIN OVER THE REGION THROUGH SATURDAY. AREAS OF MODERATE TO
HEAVY RAIN ARE EXPECTED. BETWEEN THIS MORNING AND SATURDAY
AFTERNOON...MANY AREAS MAY SEE UP TO ONE INCH OF RAIN IN THE
VALLEYS...WITH SOME OF THE HIGHER TERRAIN POSSIBLY SEEING TWO TO
THREE INCHES. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS ARE
POSSIBLE IN AREAS OF HEAVY RAIN. ALONG WITH THE HEAVY
PRECIPITATION...TEMPERATURES SHOULD AVERAGE 15 TO 20 DEGREES BELOW
NORMAL FOR THIS TIME OF YEAR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK RIDGE WILL BUILD INTO REGION ON SUNDAY BEHIND THE EXITING
LOW PRESSURE SYSTEM. THIS WILL BRING DRIER WEATHER AND
TEMPERATURES CLOSER TO SEASONAL AVERAGES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-009-010-MTZ004>007-043-072345-
NORTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
401 AM MDT FRI AUG 7 2009 /301 AM PDT FRI AUG 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LOW PRESSURE SYSTEM IS SLOWLY MOVING TO THE EAST
AND WILL REMAIN OVER THE REGION THROUGH SATURDAY. AREAS OF MODERATE TO
HEAVY RAIN ARE EXPECTED. BETWEEN THIS MORNING AND SATURDAY
AFTERNOON...MANY AREAS MAY SEE UP TO ONE INCH OF RAIN IN THE
VALLEYS...WITH SOME OF THE HIGHER TERRAIN POSSIBLY SEEING TWO TO
THREE INCHES. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS ARE
POSSIBLE IN AREAS OF HEAVY RAIN. ALONG WITH THE HEAVY
PRECIPITATION...TEMPERATURES SHOULD AVERAGE 15 TO 20 DEGREES BELOW
NORMAL FOR THIS TIME OF YEAR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK RIDGE WILL BUILD INTO REGION ON SUNDAY BEHIND THE EXITING
LOW PRESSURE SYSTEM. THIS WILL BRING DRIER WEATHER AND
TEMPERATURES CLOSER TO SEASONAL AVERAGES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 7, 11:47 AM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1147 AM MDT FRI AUG 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             5 NW SALMON             45.23N 113.97W
08/06/2009  M1.50 INCH       LEMHI              ID   TRAINED SPOTTER

1250 PM     HAIL             10 SE NORTH FORK        45.30N 113.85W
08/06/2009  M1.75 INCH       LEMHI              ID   TRAINED SPOTTER

            SPOTTER REPORT OF HAIL ON GROUND NEAR HIGHWAY 93 AND
            TOWER CREEK.

1251 PM     FLASH FLOOD      4 SE NORTH FORK         45.37N 113.93W
08/06/2009                   LEMHI              ID   PUBLIC

            HIGHWAY 93 FLOODED WITH DEBRIS FLOW FROM KRILEY CREEK.

1251 PM     HAIL             4 SE NORTH FORK         45.37N 113.93W
08/06/2009  E1.00 INCH       LEMHI              ID   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL REPORTED NORTH OF CARMEN ACCUMULATED 3
            TO 4 INCHES DEEP.

1251 PM     HAIL             5 N SALMON              45.25N 113.89W
08/06/2009  E1.75 INCH       LEMHI              ID   PUBLIC

            LARGE HAIL REPORT FROM PUBLIC IN CARMEN.

1251 PM     TSTM WND GST     5 SE NORTH FORK         45.35N 113.92W
08/06/2009  M71.00 MPH       LEMHI              ID   MESONET

            WIND GUST MEASURED BY KRILEY CREEK RAWS SITE.

0215 PM     HAIL             10 WNW DIVIDE           45.81N 112.94W
08/06/2009  M1.75 INCH       SILVER BOW         MT   PARK/FOREST SRVC

0235 PM     HEAVY RAIN       10 WNW DIVIDE           45.81N 112.94W
08/06/2009  E0.00 INCH       SILVER BOW         MT   PARK/FOREST SRVC

            HEAVY RAIN FLOODED FOREST SERVICE ROADS.

0254 PM     TSTM WND GST     3 NE BUTTE              46.03N 112.49W
08/06/2009  M69.00 MPH       SILVER BOW         MT   MESONET

            ELK PARK DEPARTMENT OF TRANSPORTATION WEATHER STATION
            READING ON I-15.

0300 PM     HAIL             7 S BUTTE               45.90N 112.53W
08/06/2009  M1.50 INCH       SILVER BOW         MT   TRAINED SPOTTER

            HAIL DAMAGED WINDOWS OF HOME AND THREE VEHICLES. TREE
            BRANCHES STIPPED FROM LARGE HAIL.

0300 PM     HAIL             4 SW BUTTE              45.96N 112.59W
08/06/2009  E2.50 INCH       SILVER BOW         MT   LAW ENFORCEMENT

            PUBLIC REPORT TO SHERIFF.

0305 PM     HAIL             BUTTE                   46.00N 112.53W
08/06/2009  M1.00 INCH       SILVER BOW         MT   TRAINED SPOTTER

0310 PM     HAIL             5 SE BUTTE              45.95N 112.46W
08/06/2009  M2.00 INCH       SILVER BOW         MT   PUBLIC

            EXTENSIVE HAIL DAMAGE TO HOMES, ROOFS, AND VEHICLES ON
            GREEN ACRES AND CONTINENTAL DR. NEAR BUTTE. HAIL 1 3/4 TO
            2 INCHES IN DIAMETER REPORTED. ESTIMATED WIND GUSTS OF 60
            TO 70 MPH BROKE TREE BRANCHES.

0330 PM     FLASH FLOOD      2 E BUTTE               46.00N 112.49W
08/06/2009                   SILVER BOW         MT   UTILITY COMPANY

            FLOODING OF ELM AND SILVER BOW STREETS FROM HEAVY RAIN.
            WATER REPORTED IN SOME BASEMENTS OF HOMES ON SILVER BOW
            STREET. BUTTE PLAZA MALL PARKING LOT FLOODED WITH WATER
            FLOWING INTO DOORWAYS AND WALKWAYS FROM STRONG WINDS.

0330 PM     HEAVY RAIN       BUTTE                   46.00N 112.53W
08/06/2009  E1.00 INCH       SILVER BOW         MT   UTILITY COMPANY

            PUBLIC WORKS DEPARTMENT REPORTED 3/4 INCH HAIL AND
            ESTIMATED ONE INCH OF RAIN IN 30 MINUTES IN BUTTE. WATER
            FLOWING DOWN STREETS.

0331 PM     HEAVY RAIN       1 S BUTTE               45.99N 112.53W
08/06/2009  M0.70 INCH       SILVER BOW         MT   MESONET

            0.70 INCHES OF RAIN IN 24 MINUTES AT BERT MOONEY AIRPORT.

0420 PM     HAIL             DIVIDE                  45.75N 112.75W
08/06/2009  M0.75 INCH       SILVER BOW         MT   TRAINED SPOTTER

0500 PM     TSTM WND DMG     5 SE BUTTE              45.95N 112.46W
08/06/2009                   SILVER BOW         MT   PUBLIC

            EXTENSIVE TREE BRANCH DAMAGE FROM STRONG THUNDERSTORM
            WINDS. WINDS ESTIMATED 55 TO 60 MPH.

&&

FELSCH
Special weather statement, Aug 7, 12:33 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1233 PM MDT FRI AUG 7 2009

MTZ007-071915-
BUTTE/BLACKFOOT REGION-
1233 PM MDT FRI AUG 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POWELL COUNTY UNTIL 115
PM MDT...

AT 1229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES EAST OF GARRISON...OR 12 MILES
NORTHEAST OF DEER LODGE...MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER ALONG WITH PERIODS OF HEAVY
RAIN ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...AVON AND FINN.

LAT...LON 4642 11237 4639 11273 4682 11288 4683 11255
      4675 11252 4670 11252 4670 11249
TIME...MOT...LOC 1830Z 159DEG 6KT 4654 11258

NOLTE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:18 AM MDTFlash Flood WatchMSOFlathead3 hr
Aug 7, 1:52 PM MDTAreal Flood AdvisoryMSOGranite, Missoula, Powell101 min
Aug 7, 2:08 PM MDTAreal Flood AdvisoryMSOGranite86 min
Aug 7, 2:24 PM MDTAreal Flood AdvisoryMSOMissoula111 min
Aug 7, 4:05 PM MDTAreal Flood AdvisoryMSOMissoula66 min
Aug 6, 9:55 PM MDTSpecial Weather StatementMSOLemhi50 min

Nearby

Special Weather Statements in Montana, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.